• Welcome! It’s great to see you. Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life.

    If you'd like to talk with people who know what it's like

  • Safety Notice: This section on Psychiatric Drugs/Medications enables people to share their personal experiences of using such drugs/medications. Always seek the advice of your doctor, psychiatrist or other qualified health professional before making any changes to your medications or with any questions you may have regarding drugs/medications. In considering coming off psychiatric drugs it is very important that you are aware that most psychiatric drugs can cause withdrawal reactions, sometimes including life-threatening emotional and physical withdrawal problems. In short, it is not only dangerous to start taking psychiatric drugs, it can also be dangerous to stop them. Withdrawal from psychiatric drugs should only be done carefully under experienced clinical supervision.

Coming off citalopram

B

Brymee

New member
Joined
Sep 25, 2020
Messages
1
Location
Melbourne Australia
I have been on citalopram for about 15 years.
I first started when I spoke to my doctor about the work load I was experiencing and the effect it was having on my irritability at home.
I was having to constantly travel away from home for weeks on end and was constantly tired and irritable.
So, my doctor put me on citalopram 20mg a day
It seemed to work ok and he kept me on it.
I have been retired now for 10 years and still, he kept prescribing the tablets until one day I thought, I do not need these any more because my life was back to normal and I had no anxiety or irritability and would like to go off them.
At first I went cold turkey and quickly learned that the side effects are horrendous with bouts of dizziness and headaches so I went back on the tablets and talked to my doctor.
His advice was your body is telling you you still need the medication.
That doctor has now retired and I am with a new doctor and have spoken to him about coming off the drug.
He suggested I do this by tapering the dose.
I have been slowly tapering from 20mg to 10mg daily and lately 10mg every second day but, the side effects are back again and I feel generally woozy on the off day.
I wish I had never been started on this drug and I want badly to get off it.
Has anyone else done this successfully and how did they taper without side effects
Cheers Brymee
 
Tawny

Tawny

Well-known member
Forum Guide
Joined
Nov 10, 2019
Messages
3,555
Location
England
Many people do it successfully Brymee so you should persist. Keep returning to that doctor who advised you taper slowly and see what they suggest.

I don't know of any useful online links but will have a look.
 
Tawny

Tawny

Well-known member
Forum Guide
Joined
Nov 10, 2019
Messages
3,555
Location
England
Also, many take medication short term now, for depression. I personally think your previous doctor should have discussed coming off them about 2 years after you started them. Some people with bipolar disorder take certain medication for 6 months only, until they are feeling much better. I think the same must apply to depression.
 
Tawny

Tawny

Well-known member
Forum Guide
Joined
Nov 10, 2019
Messages
3,555
Location
England
If you have been feeling better for 6 months or more, your doctor may suggest coming off citalopram.

How to come off of citalopram - copied from above website

Your doctor will probably recommend reducing your dose gradually over several weeks, or longer if you have been taking citalopram for a long time.

This is to help prevent any extra side effects you might get as a reaction to coming off the medicine.

These include:

  • dizziness
  • feeling sick
  • numbness or tingling in the hands or feet
  • trouble sleeping
  • feeling agitated or anxious
  • headaches
  • shaking
Important
Do not stop taking citalopram suddenly or without talking to your doctor first.
 
Top